Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Green Bay, WI

August 14, 2009Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 2009, 4:44 PM CDT for Marinette County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2009, 4:44 PM CDT (21:44 UTC)
Expired
Aug 14, 2009, 5:15 PM CDT
In force
31 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:06 PM CDTHAIL 0.75Nw Peshtigo, WIREPORT FROM SOUTH OF HWY E ON REHMS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 142144
SVRGRB
WIC075-142215-
/O.NEW.KGRB.SV.W.0012.090814T2144Z-090814T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 515 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCINGHAIL TO 1 INCH.  THIS   
STORM WAS LOCATED NEAR POUND...OR 16 MILES WEST OF MENOMINEE...AND   
MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARMONY...PORTERFIELD AND PESHTIGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4500 8794 4502 8794 4502 8799 4517 8803
      4523 8772 4521 8772 4520 8773 4518 8773
      4515 8767 4511 8765 4502 8764
TIME...MOT...LOC 2144Z 260DEG 8KT 4508 8795

$$

TE
2 follow-up statements
000 
WWUS53 KGRB 142205
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
505 PM CDT FRI AUG 14 2009

WIC075-142215-
/O.CON.KGRB.SV.W.0012.000000T0000Z-090814T2215Z/
MARINETTE WI-
505 PM CDT FRI AUG 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN MARINETTE COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO AROUND 
AN INCH. THIS STORM WAS LOCATED NEAR HARMONY...OR 14 MILES WEST OF 
MENOMINEE...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARMONY...PORTERFIELD AND PESHTIGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4502 8764 4500 8794 4516 8793 4523 8772
      4518 8773 4515 8767 4513 8767 4511 8765
TIME...MOT...LOC 2201Z 260DEG 8KT 4509 8790

$$

TE
000 
WWUS53 KGRB 142214
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT FRI AUG 14 2009

WIC075-142223-
/O.EXP.KGRB.SV.W.0012.000000T0000Z-090814T2215Z/
MARINETTE WI-
514 PM CDT FRI AUG 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARINETTE COUNTY
EXPIRES AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARS TO BE SEVERE...HOWEVER HAIL TO THREE QUARTERS INCH AND 
STRONG WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4502 8764 4500 8794 4516 8793 4523 8772
      4518 8773 4515 8767 4513 8767 4511 8765
TIME...MOT...LOC 2213Z 282DEG 21KT 4505 8773

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:57 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 14, 2:57 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CDT FRI AUG 14 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY. VISIBLE IMAGERY SHOWING MESOSCALE
VORTICITY CENTER NOW SPINNING OVER NORTHEAST U.P. WITH RADAR
SHOWING JUST LIGHT SHOWERS OVER FAR NORTHEAST WI. WILL CONTINUE TO
LINGER SMALL CHANCE POPS THIS EVENING OVER THE NORTHEAST AS WEAK
TROF STILL EXPECTED TO MOVE THROUGH. WITH LINGERING MOISTURE FROM
OVERNIGHT RAINS AND CURRENT DEW POINTS NEAR 70 WILL CONTINUE
EARLIER THOUGHTS FOR PATCHY FOG OVERNIGHT...ADDING IT TO SOME LAKE
ZONES THROUGHOUT THE PERIOD.

DRY...BUT STILL WARM WEATHER EXPECTED ON SAT AS RIDGE BUILDS BACK
IN. MODELS INDICATE SOME DRIER AIR WORKING IN FROM THE SOUTH FOR
SAT...SO WILL SEE LESS HUMID CONDITIONS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THE TROUGH OVER THE PACIFIC
NORTHWEST SLOWLY CHUGGING ACROSS THE NORTHERN TIER OF THE COUNTRY
THROUGH EARLY NEXT WEEK BEFORE RE-AMPLIFYING OVER THE EASTERN CONUS
BY THE MID TO END OF NEXT WEEK AS THE UPPER FLOW BUCKLES UPSTREAM.
THE 00Z ECMWF RETURNED FROM THE SLOW EDGE OF GUIDANCE YESTERDAY TO A
MORE MIDDLE OF THE ROAD SOLUTION IN REGARDS TO THE COOL FRONT
REACHING THE WESTERN GREAT LAKES LATE IN THE WEEKEND AND EARLY NEXT
WEEK.  ALTHOUGH THE GFS HAS BEEN LEADING THE WAY WITH A FASTER
SOLUTION...LATEST MODELS SUGGEST A COMPROMISE OF THE 06Z GFS AND 00Z
ECMWF FOR THE TIMING OF THIS FRONT.  THEREAFTER...MODEL SPREAD
INCREASES SUBSTANTIALLY WITH THE TIMING/AMPLITUDE OF THE REINFORCING
TROUGH.  WILL GO WITH THE HPC CONSENSUS OF USING THE 00Z ECMWF FOR
DAYS 5 AND BEYOND...WHICH IS SLOWER WITH THE RE-AMPLIFICATION OVER
THE GREAT LAKES.

SATURDAY NIGHT...LEAD SHORTWAVE WITHIN INCREASING SOUTHWEST FLOW
ALOFT WILL SWING FROM THE UPPER MISSISSIPPI VALLEY INTO
ONTARIO...WHILE THE LONGWAVE TROUGH WILL MOVE OVER THE ROCKIES AND
PUSH ITS ASSOCIATED COOL FRONT ACROSS THE DAKOTAS INTO FAR NW
MINNESOTA.  A LLJ WILL DEVELOP AHEAD OF LEAD WAVE AND SWING INTO
ONTARIO...BUT THE LEADING EDGE OF THE DEEP MOISTURE PLUME WILL SHIFT
EAST INTO CENTRAL WISCONSIN LATE.  SO WILL SEE INCREASING CLOUDS
FROM WEST TO EAST WITH A BREEZY SOUTH WIND KEEPING TEMPS MILD.  LOWS
IN THE LOWER TO MIDDLE 60S.

SUNDAY AND SUNDAY NIGHT...THE COOL FRONT WILL MOVE ACROSS MINNESOTA
ON SUNDAY...WHILE PUSHING THE 850MB THETAE AXIS ACROSS WESTERN AND
CENTRAL WISCONSIN.  LARGE SCALE ASCENT VIA UPPER DIFFLUENCE AND
MOISTURE WILL INCREASE THROUGH THE DAY ALTHOUGH THE BEST ASCENT
SHOULD BE FOUND ACROSS SOUTHERN MN AND IOWA COINCIDENT WITH THE
RIGHT ENTRANCE REGION OF A JET STREAK. 09Z SREF INDICATES OVER 1000
J/KG OF ML CAPE WILL WORK ACROSS CENTRAL AND EAST CENTRAL WISCONSIN
DURING THE AFTERNOON...BUT SHEAR AND FORCING WILL PROBABLY NOT BE
SUFFICIENT FOR ANYTHING SEVERE TO DEVELOP.  AM SKEPTICAL OF PRECIP
REACHING THE LAKESHORE BY 00Z MON SINCE THE FRONT WILL ONLY REACH
NEAR MSP BY THIS TIME AND ELEVATED WIND DIRECTION IS NEARLY PARALLEL
TO THE THETAE CONTOURS...BUT WILL STICK WITH CONTINUITY AND LET IT
PLAY OUT.  BEST CHANCES WILL CONTINUE TO BE OVER CENTRAL
WISCONSIN...CLOSEST TO THE LARGE SCALE ASCENT AND COINCIDENT WITH
BEST INSTABILITY.  THINK SEVERE CHANCES WILL HINGE ON WHATEVER
DEVELOPS ACROSS SOUTHERN MN/IOWA/SW WISCONSIN ADVECTING INTO CENTRAL
WI DURING THE EVENING.  0-6KM BULK SHEAR ARE NOT IMPRESSIVE AT ONLY
25-30KTS AND SHOWALTER INDICES ARE AT ONLY -2C...SUGGESTING A
MARGINAL SEVERE WX THREAT.  LARGE HAIL WILL BE TOUGH TO COME BY DUE
TO HIGH FREEZING LEVELS (15KFT).  THINK THAT HEAVY RAIN IS A
POSSIBILITY DUE TO A UNIDIRECTIONAL WIND DIRECTION THROUGH THE
COLUMN WHICH WOULD BE FAVORABLE FOR BACK-BUILDING CELLS...PWATS NEAR
2.00 INCHES...K INDICES > 35...AND A DEEP WARM CLOUD LAYER.
HOWEVER...LOW LEVEL WINDS ARENT NECESSARILY THAT STRONG AT ONLY
25-30 KTS AND INSTABILITY IS QUESTIONABLE.  BUT COULD SEE SOME
PLACES SEEING A HALF INCH TO AN INCH OF RAIN.  PRECIP WILL LIKELY
WEAKEN AS IT SPREADS EAST OVERNIGHT...SO INHERITED GRIDS LOOK PRETTY
GOOD (LIKELIES WEST AND CHANCES EAST).

MONDAY THROUGH FRIDAY...FASTER TIMING OF THE COOL FRONT WILL RESULT
IN THE PASSAGE ACROSS MOST OF NORTHEAST WISCONSIN DURING THE MORNING
HOURS...AND THE LAKE SHORE DURING THE AFTERNOON.  WILL KEEP POPS A
LITTLE FARTHER WEST THAN THIS TO ACCOUNT FOR TIMING UNCERTAINTY AND
THE POSSIBILITY OF THE RIGHT REAR QUAD OF THE JET PRODUCING PRECIP.
BUT FROPA DURING THIS PART OF THE DAY SHOULD YIELD A MINIMUM OF
PRECIP COVERAGE SO WILL TRIM AND LOWER POPS A BIT.   A CLEARING
TREND LOOKS TO ARRIVE IN THE AFTERNOON AT LEAST ACROSS CENTRAL
WISCONSIN.  COOLER AND DRIER AIR WILL ARRIVE FOR MONDAY NIGHT AND
TUESDAY WITH WEAK HIGH PRESSURE IN CONTROL.  NEXT PIECE OF NORTHERN
STREAM ENERGY WILL ARRIVE ACROSS THE NORTHERN PLAINS TUESDAY NIGHT
INTO WEDNESDAY WHICH WILL BACK THE FLOW ALOFT AND INCREASE CHANCES
OF PRECIP.  WILL MAINTAIN CONTINUITY WITH A DRY FORECAST ON TUESDAY
NIGHT...BUT HEIGHT FALLS ACROSS THE WESTERN GREAT LAKES WILL RESULT
IN POPS ON WEDNESDAY.  A STRONGER SHORTWAVE WILL DIVE INTO THE
NORTHERN PLAINS WEDNESDAY NIGHT WHICH HEADS FOR OUR REGION ON
THURSDAY.  WILL GIVE POPS A BOOST ON THURSDAY WITH THE STRONGER
FORCING ARRIVING.  PRECIP CHANCES WILL LINGER INTO FRIDAY WITH THE
UPPER TROUGH OVERHEAD.  850MB TEMPS OVER THE PERIOD IN THE 12-14C
RANGE CALLS FOR HIGHS IN THE MIDDLE 70S TO LOW 80S RANGE...BUT NO
DOUBT CLOUD COVER AND PRECIP WILL TEND TO KEEP TEMPS ON THE COOLER
SIDE OF THIS RANGE.
&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH PERIOD...EXCEPT MVFR
VSBYS IN FOG LATE NIGHT. FEW SHOWERS/THUNDERSTORMS POSSIBLE
THROUGH EVENING NORTH OF GRB.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MPC
Hazardous weather outlook, Aug 14, 6:42 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 14 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL
WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE
IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY.

LMZ521-522-541>543-151145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE
THAT SOME OF THEM COULD BE SEVERE.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:28 AM CDTAreal Flood AdvisoryGRBMarathon, Portage, Wood3 hr
Aug 14, 6:00 AM CDTAreal Flood AdvisoryGRBLanglade, Marathon, Portage, Shawano, Waupaca, Wood4 hr
Aug 14, 7:17 AM CDTFlash Flood WarningGRBMarathon103 min
Aug 14, 5:16 PM CDTSpecial Marine WarningGRB89 min
Aug 14, 6:23 PM CDTAreal Flood AdvisoryGRBDoor3 hr
Aug 14, 6:40 PM CDTSpecial Marine WarningGRB80 min
Aug 14, 6:52 PM CDTFlash Flood WarningGRBDoor71 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.